Antidepressants prove addictive to some
Antidepressants prove addictive to some
By MATT CRENSON, AP National WriterSun Aug 6, 4:17 PM ET
When Gina O'Brien decided she no longer needed drugs to quell her anxiety and panic attacks, she followed doctor's orders by slowly tapering her dose of the antidepressant Paxil. The gradual withdrawal was supposed to prevent unpleasant symptoms that can result from stopping antidepressants cold turkey. But it didn't work.
"I felt so sick that I couldn't get off my couch," O'Brien said. "I couldn't stop crying."
Overwhelmed by nausea and uncontrollable crying, she felt she had no choice but to start taking the pills again. More than a year later the Michigan woman still takes Paxil, and expects to be on it for the rest of her life.
In the almost two decades since Prozac — the first of the antidepressants known as SRIs, or serotonin reuptake inhibitors — hit the market, a number of patients have reported extreme reactions to discontinuing the drugs. Two of the best-selling antidepressants — Effexor and Paxil — have led to so many complaints that some doctors avoid prescribing them altogether.
"It's not that we never use it, but in the end I will tend not to prescribe Effexor or Paxil," said Dr. Richard C. Shelton, a psychiatrist at the Vanderbilt University School of Medicine. Shelton has received grant support from the makers of both drugs and consulted for a number of other pharmaceutical companies.
Patients report experiencing all sorts of symptoms, sometimes within hours of stopping their medication. They can suffer from flu-like nausea, muscle aches, uncontrollable crying, dizziness and diarrhea. Many patients suffer "brain zaps," bizarre and briefly overwhelming electrical sensations that propagate from the back of the head.
Though not exactly painful, they are briefly disorienting and can be terrifying to patients who don't know what they are experiencing. There are case reports of people who have just quit antidepressants showing up in hospital emergency rooms, thinking they are suffering from seizures.
Toni Wilson certainly didn't know how unpleasant going off Zoloft could be when her doctor recently switched her to Wellbutrin, telling her that the new drug would "take the place of" the old one. The two antidepressants actually work on entirely different neurochemical systems, so going straight from one to the other was equivalent to quitting Zoloft cold turkey.
"After about three days I felt real anxious and irritable," the Kansas woman said in an e-mail message. "I would shake, not eat much, it felt like little needles in my body and head."
Cases like Wilson's would be virtually nonexistent if physicians took more care in weaning their patients off antidepressants, said Philip Ninan, vice president for neuroscience at Wyeth, the maker of Effexor.
"The management of discontinuation symptoms is relatively easy if you know about it," Ninan said, and noted that Wyeth had made efforts to educate both physicians and patients.
Yet surprisingly few doctors know enough about SRI discontinuation to manage it effectively. A 1997 survey of English doctors found that 28 percent of psychiatrists and 70 percent of general practitioners had no idea that patients might have problems after discontinuing antidepressants. Awareness may have increased since then, but the phenomenon is so little studied that no one has done the necessary research to find out.
The condition's prevalence is equally mysterious. Studies put the rate at anywhere from 17 percent to 78 percent for the most problematic drugs.
So little is known about it that researchers aren't even exactly sure what causes the symptoms. It may be related to the fact that the brain chemical affected by most of the antidepressants on the market today, serotonin, does a lot more than regulate mood. It is also involved in sleep, balance, digestion and other physiological processes. So when you throw the brain's serotonin system out of whack, which is essentially what you're doing by either starting or discontinuing an antidepressant, virtually the whole body can be affected.
Generally the drugs that are metabolized most quickly cause more severe symptoms, Shelton said. Effexor, which breaks down in a period of hours, is one of the worst SRIs in that regard; Prozac, which has a half-life of about a week, is considered the best.
Some doctors have been able to minimize withdrawal symptoms in patients who are quitting Effexor or Paxil by gradually switching them over to Prozac, then tapering them off the more easily discontinued drug.
Critics of the pharmaceutical industry complain that drug companies downplay the severity of drug discontinuation symptoms. The prescribing information companies provide to doctors warns that patients occasionally experience mild symptoms when they stop taking SRI antidepressants, but imply that tapering off the medication can prevent problems. Medical journals describe the ill effects of going off the drugs as "mild and short-lived," and usually avoidable if the dose is tapered.
"I don't think they're difficult to go off," said Alan Schatzberg, chairman of the department of psychiatry and behavioral sciences at the Stanford University School of Medicine. "The vast majority of people aren't that sensitive."
Schatzberg recently chaired a Wyeth-sponsored panel of physicians that offered guidelines for how to manage "antidepressant discontinuation syndrome," the preferred medical term for what a layperson would think of as withdrawal. He has also served as a consultant to several other pharmaceutical companies.
Terms like "antidepressant discontinuation syndrome" demonstrate the pharmaceutical industry's efforts to downplay the problem, charged Karen Menzies, an attorney who has been involved in litigation over the phenomenon.
"Withdrawal is the word that is used in Europe," she said.
In December 2004 Britain's drug regulatory agency issued a report that warned that all SRIs "may be associated with withdrawal" and noted that Paxil and Effexor "seem to be associated with a greater frequency of withdrawal reactions."
But drug companies insist antidepressants can't cause withdrawal because they are not technically addictive. Even so, many patients who have gone through the experience say it feels like withdrawal to them. Some can't work, drive, socialize or do other everyday things for weeks.
"You just feel awful," said a New York children's entertainer, who asked not to be named for professional reasons. He has taken a small dose of Effexor for eight years rather than suffer through the withdrawal experience. But he said the inconvenience is worth it for the benefits the drug provided him when he needed it.
Taking SRIs indefinitely is not an attractive option for many patients because it means putting up with unpleasant side-effects such as weight gain and sexual dysfunction. For women who want to have children it's an especially risky choice; researchers have documented withdrawal in newborns whose mothers were taking antidepressants, and some SRIs have been linked to birth defects.
Having to keep taking Paxil makes O'Brien angry because she feels at the mercy of GlaxoSmithKline, the company that makes it.
Though a GSK spokesperson said the symptoms associated with discontinuing Paxil are generally mild and manageable, in O'Brien's eyes the company is profiting by having hooked her on one of its drugs.
"If they ever did quit making Paxil, I'd be in so much trouble," O'Brien said. "What really makes me mad is if I can't get off it, why am I paying them? They should be paying me."